We consider the finite element approximation of fractional powers of regularly accretive operators via the Dunford–Taylor integral approach. We use a sinc quadrature scheme to approximate the Balakrishnan representation of the negative powers of the operator as well as its finite element approximation. We improve the exponentially convergent error estimates from [A. Bonito and J. E. Pasciak, IMA J. Numer. Anal., 37 (2016), No. 3, 1245–1273] by reducing the regularity required on the data. Numerical experiments illustrating the new theory are provided.
Funding: The first and second authors are partially supported by NSF grant DMS-1254618.
The authors would like to thank R. H. Nochetto for pointing out the possible suboptimality in , thereby prompting the current analysis.
 G. Acosta and J. P. Borthagaray, A fractional Laplace equation: regularity of solutions and finite element approximations, SIAM J. Numer. Anal. 55 (2017), No. 2, 472–495.10.1137/15M1033952Search in Google Scholar
 M. S. Agranovich and A. M. Selitskii, Fractional powers of operators corresponding to coercive problems in Lipschitz domains, Funct. Anal. Appl. 47 (2013), No. 2, 83–95.10.1007/s10688-013-0013-0Search in Google Scholar
 H. Antil, J. Pfefferer, and S. Rogovs, Fractional operators with inhomogeneous boundary conditions: analysis, control, and discretization, Preprint arXiv:1703.05256 (2017).10.4310/CMS.2018.v16.n5.a11Search in Google Scholar
 L. Banjai, J. M. Melenk, R. H. Nochetto, E. Otarola, A. J. Salgado, and C. Schwab, Tensor FEM for spectral fractional diffusion, Preprint arXiv:1707.07367 (2017).10.1007/s10208-018-9402-3Search in Google Scholar
 A. Bonito, J. P. Borthagaray, R. H. Nochetto, E. Otarola, and A. J. Salgado, Numerical methods for fractional diffusion, Preprint arXiv:1707.01566 (2017).10.1007/s00791-018-0289-ySearch in Google Scholar
 A. Bonito and J. E. Pasciak, Numerical approximation of fractional powers of regularly accretive operators, IMA J. Numer. Anal. 37 (2017), No. 3,1245–1273.10.1093/imanum/drw042Search in Google Scholar
 M. Crouzeix and V. Thomée, The stability in Lp and of the L2-projection onto finite element function spaces, Math. Comp. 48 (1987), No.178, 521–532.Search in Google Scholar
 M. D’Elia and M. Gunzburger, The fractional Laplacian operator on bounded domains as a special case of the nonlocal diffusion operator, Comput. Math. Appl. 66 (2013), No. 7,1245–1260.10.1016/j.camwa.2013.07.022Search in Google Scholar
 M. Ilic, F. Liu, I. Turner, and V. Anh, Numerical approximation of a fractional-in-space diffusion equation, I, Fract. Calc. Appl. Anal. 8 (2005), No. 3, 323–341.Search in Google Scholar
 M. Ilic, F. Liu, I. Turner, and V. Anh, Numerical approximation of a fractional-in-space diffusion equation, II. With nonhomogeneous boundary conditions, Fract. Calc. Appl. Anal. 9 (2006), No. 4, 333–349.Search in Google Scholar
 A. Lunardi, Interpolation Theory, Edizioni della Normale, Pisa, 2009.Search in Google Scholar
 R. H. Nochetto, E. Otárola, and A. J. Salgado, A PDE approach to fractional diffusion in general domains: a priori error analysis, Found. Comput. Math. 15 (2015), No. 3, 733–791.10.1007/s10208-014-9208-xSearch in Google Scholar
 Q. Yang, I. Turner, F. Liu, and M. Ilić, Novel numerical methods for solving the time–space fractional diffusion equation in two dimensions, SIAM J. Sci. Comput. 33 (2011), No. 3, 1159–1180.10.1137/100800634Search in Google Scholar
© 2019 Walter de Gruyter GmbH, Berlin/Boston